Acid-Base Physiology: Examples for 9.6

Case History 13: A woman with a postop morphine infusion

Clinical Details

A 28 year old woman was admitted electively to a HDU (high dependency unit) following a caesarian section. A diagnosis of 'fatty liver of pregnancy' had been made preoperatively. She was commenced on a continuous morphine infusion at 5 mg/hr and received oxygen by mask. This was continued overnight and she was noted to be quite drowsy the next day. Arterial blood gases were:


Arterial Blood Gases

pH 7.16

pCO2 61.9 mmHg

pO2 115 mmHg

HCO3 21.2 mmol/l

Assessment

Firstly, initial clinical assessment

The history suggests central respiratory depression due to the opiate infusion.

Drowsiness is an indicator of opiate toxicity. There is no evidence of chronic respiratory disease in the clinical history. Hyperventilation is normal in late pregnancy and an arterial pCO2 of 32mmHg would be a typical finding during pregnancy.

Acute fatty liver of pregnancy may be associated with acid-base abnormalities if severe. Typical symptoms are malaise, nausea, vomiting and upper abdominal pain with onset in the third trimester. With current management, particularly urgent delivery of the baby, maternal mortality is quite low. Without delivery, the condition may progress to fulminant hepatic failure with DIC & renal insufficiency; this has a high mortality. In this case, no evidence is given suggesting hepatic failure.

Working diagnosis so far then is a clinical suspicion of an acute respiratory acidosis due to the morphine infusion.

Secondly, the acid-base diagnosis

  1. pH: A significant acidaemia is present so an acidosis is present.
  2. Pattern: The pattern of increased pCO2 with a decreased HCO3 indicates a mixed acid-base disorder. In this case a mixed acidosis (respiratory acidosis & a metabolic acidosis).
  3. Clues: Unfortunately no biochemistry results are provided. These are very useful for sorting out acid-base disorders and should be reviewed in all cases.
  4. Compensation: As the elevation in pCO2 is larger than the decrease in bicarbonate then it appears that the respiratory acidosis is of larger magnitude than the metabolic acidosis so we decide to use the '1 for 10' rule (rule 1). Based on this, the expected HCO3 is 24 + 2 = 26mmol/l. The actual is 5 mmol/l lower then this confirming the mild metabolic acidosis.
  5. Formulation: A mixed disorder: acute respiratory acidosis & a mild metabolic acidosis. This mixed acidosis explains why the pH is so low.
  6. Confirmation: Investigations for the cause of a metabolic acidosis (urine test for ketones, blood tests for glucose, lactate, urea & creatinine) and a review of electrolyte results.

Finally, the Clinical Diagnosis

Hypoventilation due to respiratory centre depression by the morphine infusion. The cause of the metabolic acidosis is not known & requires further investigation. The anion gap should be measured: an elevation would suggest the presence of abnormal unmeasured anions in the blood; if so this may be related to the hepatic dysfunction. Without such actual results this is just speculation.

Comments

The high pO2 is due to the supplemental oxygen and excludes a contribution from hypoxaemia to poor tissue oxygen delivery.

Lactic acidosis occurs with poor perfusion much more than with hypoxaemia as the cause of inadequate tissue oxygen delivery. A clinically significant lactic acidosis suggests the presence of some hepatic dysfunction as a well-perfused liver should be able to metabolise the excess lactate production.

Further biochemical results (as suggested in [6] above) should be reviewed due to the presence of the metabolic acidosis. Liver function tests should improve as a hepatic condition resolves.

The major abnormality is the acute respiratory acidosis and the patient should receive treatment (eg O2 therapy, stopping the morphine infusion & substitution of non-opiate analgesia.)